Alert archive / New Jersey / Dense Fog Advisories in 2024

Dense Fog Advisory 13, NWS Philadelphia/Mount Holly

December 28, 202412 counties in New Jersey; 10 counties in Pennsylvania; New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this dense fog advisory at Dec 28, 2024, 6:16 PM EST for 12 counties in New Jersey; 10 counties in Pennsylvania; New Castle County, Delaware. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2024, 6:16 PM EST (23:16 UTC)
Expired
Dec 29, 2024, 10:00 AM EST
In force
16 hr
Issued by
NWS Philadelphia/Mount Holly
All 23 counties

New Castle County, DE, Burlington County, NJ, Camden County, NJ, Gloucester County, NJ, Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Morris County, NJ, Salem County, NJ, Somerset County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Bucks County, PA, Carbon County, PA, Chester County, PA, Delaware County, PA, Lehigh County, PA, Monroe County, PA, Montgomery County, PA, Northampton County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 73 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
400 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WWUS71 KPHI 282316
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
616 PM EST Sat Dec 28 2024

NJZ001-007-PAZ054-055-060>062-101>103-291230-
/O.NEW.KPHI.FG.Y.0013.241228T2316Z-241229T1400Z/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-Western
Chester-Eastern Chester-Western Montgomery-
Including the cities of Kennett Square, Bethlehem, Jim Thorpe,
Oxford, Honey Brook, West Chester, Allentown, Collegeville,
Stroudsburg, Newton, Easton, Pottstown, Reading, and Washington
616 PM EST Sat Dec 28 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST SUNDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In New Jersey, Sussex and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, Monroe, Eastern 
  Chester, Western Chester, and Western Montgomery Counties.

* WHEN...Until 9 AM EST Sunday.

* IMPACTS...Low visibility could make driving conditions hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

PO
4 follow-up statements
924 
WWUS71 KPHI 290623
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
123 AM EST Sun Dec 29 2024

DEZ001-PAZ070-104-105-291400-
/O.EXA.KPHI.FG.Y.0013.000000T0000Z-241229T1400Z/
New Castle-Delaware-Eastern Montgomery-Upper Bucks-
Including the cities of Perkasie, Norristown, Media, Chalfont,
Wilmington, and Lansdale
123 AM EST Sun Dec 29 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Delaware, New Castle County. In Pennsylvania, Delaware, 
  Eastern Montgomery, and Upper Bucks Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

NJZ001-007-PAZ054-055-060>062-101>103-291400-
/O.CON.KPHI.FG.Y.0013.000000T0000Z-241229T1400Z/
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-Western
Chester-Eastern Chester-Western Montgomery-
Including the cities of Newton, Honey Brook, Collegeville,
Washington, Pottstown, Jim Thorpe, West Chester, Easton, Kennett
Square, Reading, Bethlehem, Oxford, Allentown, and Stroudsburg
123 AM EST Sun Dec 29 2024

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS 
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In New Jersey, Sussex and Warren Counties. In 
  Pennsylvania, Berks, Lehigh, Northampton, Carbon, Monroe, Eastern 
  Chester, Western Chester, and Western Montgomery Counties.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

Fitzsimmons
857 
WWUS71 KPHI 290817
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
317 AM EST Sun Dec 29 2024

NJZ008>010-012-013-015>019-PAZ071-106-291400-
/O.EXA.KPHI.FG.Y.0013.000000T0000Z-241229T1400Z/
Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Philadelphia-Lower
Bucks-
Including the cities of Camden, Trenton, Morrisville, New
Brunswick, Somerville, Glassboro, Mount Holly, Pennsville,
Morristown, Moorestown, Philadelphia, Cherry Hill, Doylestown,
Freehold, and Flemington
317 AM EST Sun Dec 29 2024

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, northern, northwest, and southern New 
  Jersey and southeast Pennsylvania.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

DEZ001-NJZ001-007-PAZ054-055-060>062-070-101>105-291400-
/O.CON.KPHI.FG.Y.0013.000000T0000Z-241229T1400Z/
New Castle-Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-
Including the cities of Collegeville, Washington, Pottstown,
Norristown, Jim Thorpe, Chalfont, Easton, Oxford, Allentown,
Stroudsburg, West Chester, Lansdale, Reading, Bethlehem,
Wilmington, Kennett Square, Newton, Honey Brook, Perkasie, and
Media
317 AM EST Sun Dec 29 2024

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS 
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of northern Delaware, northern New Jersey, and 
  east central, northeast, and southeast Pennsylvania.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

Fitzsimmons
288 
WWUS71 KPHI 291348
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
848 AM EST Sun Dec 29 2024

NJZ001-007>010-012-013-016>019-PAZ054-055-060>062-103-105-291500-
/O.EXP.KPHI.FG.Y.0013.000000T0000Z-241229T1400Z/
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western
Monmouth-Salem-Gloucester-Camden-Northwestern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Montgomery-Upper Bucks-
Including the cities of Glassboro, New Brunswick, Newton,
Somerville, Jim Thorpe, Perkasie, Mount Holly, Easton, Reading,
Pennsville, Chalfont, Freehold, Allentown, Cherry Hill,
Collegeville, Bethlehem, Moorestown, Flemington, Washington,
Pottstown, Camden, Morristown, and Stroudsburg
848 AM EST Sun Dec 29 2024

...DENSE FOG ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

$$

DEZ001-NJZ015-PAZ070-071-101-102-104-106-291500-
/O.EXT.KPHI.FG.Y.0013.000000T0000Z-241229T1500Z/
New Castle-Mercer-Delaware-Philadelphia-Western Chester-Eastern
Chester-Eastern Montgomery-Lower Bucks-
Including the cities of Norristown, Kennett Square, Doylestown,
Trenton, Philadelphia, West Chester, Oxford, Media, Morrisville,
Wilmington, Lansdale, and Honey Brook
848 AM EST Sun Dec 29 2024

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...In Delaware, New Castle County. In New Jersey, Mercer 
  County. In Pennsylvania, Delaware, Eastern Chester, Eastern 
  Montgomery, Lower Bucks, Philadelphia, and Western Chester 
  Counties.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

MJL
858 
WWUS71 KPHI 291448
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
948 AM EST Sun Dec 29 2024

DEZ001-NJZ015-PAZ070-071-101-102-104-106-291600-
/O.EXP.KPHI.FG.Y.0013.000000T0000Z-241229T1500Z/
New Castle-Mercer-Delaware-Philadelphia-Western Chester-Eastern
Chester-Eastern Montgomery-Lower Bucks-
Including the cities of Norristown, Kennett Square, Doylestown,
Trenton, Philadelphia, West Chester, Oxford, Media, Morrisville,
Wilmington, Lansdale, and Honey Brook
948 AM EST Sun Dec 29 2024

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

Patchy fog remains possible in some locations, but conditions are 
improving quickly.

$$

MJL

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Dec 28, 3:27 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Dec 28, 3:27 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
327 PM EST Sat Dec 28 2024

.SYNOPSIS...
A warm front will lift north of the area tonight into Sunday, before
a cold front moves across the area Sunday night. High pressure
builds offshore of the Mid Atlantic region Monday night, followed by
a low pressure system Tuesday night. This low will move into the
Canadian Maritimes later Wednesday into Saturday, setting up
northwest flow for the end of the week into the weekend.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Our damp and dreary Saturday continues with overcast skies with
showers and drizzle across the region. A warm front from this
morning has become mostly stationary and draped just south and east
of the I-95, paralleling the interstate corridor and the
coastline. This frontal boundary will likely become the main
driver of light and intermittent rainfall across the region
through this evening and into the overnight hours.

As the next upper level trough swings closer to the region tonight,
we do expect this frontal boundary to start inching northward,
bringing warm air advection into the region. As a result,
temperatures will likely remain rather stable across the region,
only cooling into the 40s to 50s and possibly warming by a few
degrees come early Sunday morning. Rainfall is also expected to
become better organized as this front becomes more organized during
the predawn hours of Sunday, increasing the chance for some
more steady rain.

As the warm front shifts north across the area through the day
on Sunday, rain chances will decrease from south to north. Most of
the rainfall during the afternoon and early evening hours will be
confined to locations northwest of the fall line.

With continued warm advection through the day, and at least a few
breaks in the clouds, temperatures during the day on Sunday will be
well above normal with highs in the middle 60s across portions of
the Delmarva into southern New Jersey. Farther north, highs in the
low to mid 50s can be expected where cloud cover will likely be more
extensive and at least a low chance for rain continues through the
day. See Climate section below for record high temperatures on
Sunday.

Beginning Sunday evening, a negatively tilted trough at the mid and
upper levels, and a cold front trailing a deepening surface cyclone
will begin to bring increased rain chances areawide. During the
overnight hours, a strong low-level jet will develop across the
area, with 850 mb winds of 50-60 kt. Some elevated instability will
be present, and therefore some thunder cannot be ruled out with this
activity, particularly across the Delmarva and into portions of
southern New Jersey. Gusty winds of 30-40 mph cannot be ruled out
with any thunderstorms, though this potential will remain limited
due to the elevated nature of this instability.

Rainfall totals through the weekend of up to 1 inch are possible
across central and southern portions of the forecast area, with
perhaps up to 1.5 inch across portions of the Lehigh Valley and into
the Poconos.

This activity will clear the area from west to east by around
daybreak Monday, ushering in cooler temperatures and clearing skies.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The cold front that affects the area Sunday night will be moving
away from the area early on Monday. There could be some lingering
showers early in the day Monday, but most of the day will remain dry
behind the front. Dry conditions will continue into the night Monday
as high pressure builds offshore of the Mid Atlantic region.

On Tuesday, the weather will begin dry as the high pressure offshore
moves away from the area. However, showers will begin making their
way into the region from the south ahead of an approaching storm
system. A low pressure system will move right over the forecast area
Tuesday evening, so a period of moderate to heavy rainfall can be
expected. In fact, there may be enough instability for a few
thunderstorms to occur along and south and east of the I-95
corridor.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The aforementioned low pressure system will move to the northeast
during the day Wednesday, with a surface through moving across the
area during the daytime. This could keep some showers affecting the
area during the day Wednesday. The temperatures could be cold enough
for snow to mix in at times across portions of Northeast
Pennsylvania and northern New Jersey during the day Wednesday. The
low will then move into the Canadian Maritimes Wednesday night and
remain near that region into Saturday. This will set up a northwest
for the end of the week. There may be enough cold air and moisture
to create snow showers for portions of northeast Pennsylvania and
northern New  Jersey Wednesday night into Thursday. Otherwise, the
remainder of the week into the beginning of the weekend will likely
remain dry.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of today (through 00Z)...Prevailing IFR/LIFR ceilings will
continue for most TAF sites. KACY may be stubborn and stay at
VFR/MVFR territory for much of the afternoon as guidance has
consistently been overly pessimistic. That said, with IFR/LIFR grids
developing at KMIV, cannot rule out KACY could see some sub-VFR
ceilings develop at some point late afternoon. Periods of visibility
restrictions with rain and fog are expected as well. Winds around 5
KT, favoring an easterly or southeasterly direction.

Tonight...Latest guidance shows prolonged IFR/LIFR ceilings will
continue through the overnight hours. In addition, calm winds and
plentiful moisture at the surface will be favorable for areas of fog
tonight, becoming dense at times. Another low level jet could bring
back low level wind shear concerns closer to 12Z.

Sunday...IFR cigs (possibly LIFR) to start the morning due to low
ceilings and reduced visibility in rain, drizzle and fog. Terminals
look to improve by the afternoon to MVFR/IFR by the afternoon with a
dry pocket ahead of the cold front approaching Sunday night. Small
chance (15 percent or less) of thunderstorms Sunday night. S-
SSE winds gusting up to 20-30 kt.

Outlook...

Monday-Monday night...Mostly VFR conditions expected.

Tuesday..VFR early. MVFR conditions developing later in the day as
showers move in from the southwest.

Tuesday night...MVFR/IFR conditions expected with a period of
showers and a chance of thunderstorms along an south and east of the
I-95 corridor.

Wednesday-Wednesday night...MVFR ceilings possible Wednesday into
Wednesday evening, improving overnight.

Thursday...VFR conditions likely

&&

.MARINE...
Winds and seas will remain below Small Craft Advisory
conditions through tonight. Periods of visibility restrictions
in rain and fog will be possible through this time.

Small Craft Advisory goes into effect Sunday afternoon through
the end of the period. Seas 3-5 feet during the afternoon will
build into 6-8 feet Sunday night. A line of heavy showers will
be possible during the predawn hours Monday morning.

Outlook...

Monday and Monday night...Small Craft Advisory remains in
effect due to seas.

Tuesday..Sub-advisory conditions likely.

Tuesday night-Thursday...Small Craft Advisory conditions due to wind
and seas.

&&

.CLIMATE...
Temperatures on Sunday will be up to 20 degrees above normal.
However, in general the forecast is still well below the record
highs for December 29. Currently only Reading, Mount Pocono, and
Georgetown have a forecast within 5 degrees of the record high.

Record High Temperatures for December 29th

SITE...............RECORD...YEAR
Allentown (ABE)........72...1984
AC Airport (ACY).......75...1984
AC Marina (55N)........72...1984
Philadelphia (PHL).....72...1984
Wilmington (ILG).......74...1984
Reading (RDG)..........64...1982
Trenton (TTN)..........74...1984
Mount Pocono (MPO).....56...1982
Georgetown (GED).......69...1988

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 1 PM Sunday to 7 AM EST Monday for
     ANZ430-431.
     Small Craft Advisory from 1 PM Sunday to 5 AM EST Tuesday for
     ANZ450>455.

&&

SYNOPSIS...Robertson
NEAR TERM...Cooper/MJL
SHORT TERM...Robertson
LONG TERM...Robertson
AVIATION...MJL/Robertson
MARINE...MJL/Robertson
CLIMATE...

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:44 AM ESTMarine Dense Fog AdvisoryPHI6 hr

Nearby

Dense Fog Advisories in New Jersey, 2024Dense Fog Advisories in Pennsylvania, 2024Dense Fog Advisories in Delaware, 2024Every dense fog advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.